I’m a pretty calm person for the most part, unless I have to take 150 mg of prednisone and 50 mg of Benadryl within a 13 hour span. Backstory – 4 days after my last infusion, I experienced what turned out to be esophagitis. That’s what we all thought it was from the beginning but then questions of potential heart issues or pulmonary embolism crept in a week later. PE’s are a fairly common possibility with lung cancer and we are hyper aware of the possibility. So at 4:45 on a Thursday, it was off to my primary care physician who ordered a number of blood tests, an EKG and an Echocardiogram. One of those blood tests came back too high, ahhhh yes, my friend the d-dimer. My PCP prepped me that this test would more than likely come back high, anytime there is cancer the d-dimer measures high. The question would be how high is too high and when does having a PE become more of a probability than a possibility. D-dimer is the test they do to measure markers for clotting, the average number should be less than 500, mine came back at 1940…..all hell broke loose.
Not one but two ER docs called alerting me to my ‘too high’ count. What to do??? I made the decision to wait the night and call the oncology department and my PCP the next morning. I didn’t feel like I was in any imminent danger and I know that I can’t have a contrast CT, which is what they would need to do to rule out PE, unless I was pre-medicated because I have an allergy to the contrast dye. Why not save the trip to the ER where they would just send me back home and wait until the drugs took effect (I’ve seen this movie before…twice). But because of my contrast predicament, I couldn’t get an out-patient CT scheduled until the following Monday. ‘Too long!’, my medical friends said and I ended up in the ER Friday afternoon. True to form, I was given an extremely painful shot of Luvenox (blood thinner) in my stomach and sent home with orders to start the pre-medication and return in the morning for the CT.
Steroids are an absolute savior for some. For me, it isn’t a friend of my stomach or to my serene disposition. After the first 50 mg of prednisone, I put out the warning to not ‘poke’ the bear, your life could depend on it. Saturday morning we return to the ER where we are informed that ‘some’ doctors, (ie.; the doc the night before) don’t know the ER protocol and I won’t be getting the CT….and the aforementioned bear rears it’s gigantic, hairy, big toothed- yet restrained – roaring head. In these moments, I’m never sure if I’m going to cry and yell, just yell or just cry.
Restrained raised voice: ’Not good enough. I’m already pre-medicated, I’m NOT doing this again!’ Ok, now it’s safe to cry.
My protective husband, who didn’t sleep much the night before either, joined in the fray as did Lene who came down from Steamboat, she can be quite the wildcat – we were a force to be reckoned with. These things take on a life of their own when the ball starts rolling down hill and the poor coordinator had to remind us several times not the kill the messenger. She hadn’t taken 150 mg of prednisone so she was no match for this bear and her protectors.
‘Go back and find another way!’
I got the CT.
Have a nice weekend.
Hope those steroids wear off soon.
On another note, my PET/CT was moved up a few weeks to last Friday and once again, all continues to be stable, we continue on with treatment. I’m safe to fly to Atlanta where I was invited by Free to Breathe and the Lung Cancer Research Foundation to attend the Lung Cancer Leadership Conference this weekend. I’m looking forward to hearing the latest and greatest news on lung cancer research from those who are actually doing the research. I’ll attend workshops and meet with advocates as well as fellow survivors. I’m thrilled for the opportunity and hope to bring back and share the highlights.
I will end this rather long update by thanking you for your continued prayers, friendship and love. I couldn’t do this without you.